Intestinal microbiota plays an important role in the regulation of allogeneic immune reaction after allogeneic hematopoietic stem cell transplantation (allo-SCT). Intestinal graft-vs-host disease (GVHD) is one of the major causes of mortality after allo-SCT and often complicated with intestinal dysbiosis. Recent studies suggest that antibiotic-induced dysbiosis is a risk factor for intestinal GVHD. We retrospectively evaluated the impacts of antibiotic use on the incidence of intestinal GVHD occurring before day 100 after allo-SCT. Among 213 patients who underwent allo-SCT, 200 patients achieving engraftment were analyzed. Antibiotics were classified into carbapenem, quinolone, penicillin, cephem, and glycopeptide. Among 128 patients who developed acute GVHD, intestinal GVHD developed in 36 patients. Patients with intestinal GVHD received significantly longer administration of carbapenem and glycopeptide compared to those without it in periengraftment period. In multivariate analysis, use of carbapenem for greater than 7 days was associated with an increased risk of intestinal GVHD. However, use of antibiotics for greater than 7 days was not associated with poor overall survival and high nonrelapse mortality. Long use of carbapenem in periengraftment period may be a risk for intestinal GVHD. Prospective studies are required to validate our findings.
Keywords: antibiotic; graft- vs-host disease (GVHD); microbiomics.
© 2018 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.